Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Take paxil for anxiety and OCD? Ecstasy drug caused serotonin levels to reduce? Can I get limb lengthening?

User rating for this question
Excellent
Answered by

Psychiatrist
Practicing since : 2004
Answered : 1845 Questions
Question
Hello Doctor,
Right now I really think I should get back on Paxil. I used to take paxil about 2 years ago for anxiety and OCD. I was on it for about 8 months and then I went off and on again. I stopped using it abruptly. Now I'm thinking I should get back on it because I feel depressed and my OCD is affecting me again. When I was on it I had better control over my anxiety and OCD, but now I feel like my OCD and anxiety is getting worse and on top of that I feel a little depressed. I don't feel happy like I did back when I took paxil. I think it's because of my Ecstasy drug use that caused my serotonin levels to go down. I want to get back on paxil but I am afraid because of 2 reasons.

First reason is I am afraid paxil might affect my blood sugar and endocrine system in some way that would cause me to have diabetes. Both my parents are diabetic, and my blood sugar seems kind of high for my age. I'm only 20 years old and my blood sugar is around 90-100. Is that normal? Would taking paxil cause me to have diabetes? Does paxil affect the pancreas in any way or affect my body in any way that would cause me to develop diabetes? I ask this because I've read stories on the internet that someone took paxil for a while and then they were later diagnosed with diabetes.

My second reason for not taking paxil is I heard it makes your bones weaker. Is that true? I am going to have cosmetic limb lengthening surgery in around 2 years from now, and I'm afraid paxil would affect my body or my bones to the point where it would make bone growth or bone healing slow. Is that possible? I'm going to get off paxil before I get the limb lengthening surgery, but I was wondering if paxil would do any damage to my body or bones to prevent me from healing normally during the lengthening and consolidation procedures?

Last question..

The limb lengthening hospitals do not accept any patients that has a history of taking antidepressants. Before I get limb lengthening, I'm going to wean off paxil first and wait until paxil completely gets out of my body so that when they test me for antidepressants, they won't find any antidepressant usage. How long does it take for paxil to get out of my body completely to the point where it won't show up if they test me?
Thank you doctor.
Posted Sun, 15 Jul 2012 in General Health
 
 
Answered by Dr. Ashish Mittal 3 hours later
Hello,
Thanks for your query.

I appreciate your efforts for medical consultation in so much distress.

Your question is good and I will try to answer your questions according to my experience and guidelines:

-As there is recurrence of symptom then it is better to XXXXXXX your psychiatrist and start Paxil again. Untreated anxiety and OCD cases frequently lead to depression which is severe problem compare to OCD.
-As you have responded to Paxil in past then it become useful for you even in presence of depression.
-Do not worry about diabetes and bone change with paxil. I have not come across with such cases.
-As there is family history of diabetes then you are at risk of getting diabetes without paxil also.
-As you frequently stop medicine then also start non drug treatment like exposure and response prevention(ERP) for OCD and CBT for anxiety.
-You can slowly taper and stop paxil before procedure after your psychiatrist advice around 1 week before.

I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups.

Wish you good health.
Regards,
Above answer was peer-reviewed by
 
Follow-up: Take paxil for anxiety and OCD? Ecstasy drug caused serotonin levels to reduce? Can I get limb lengthening? 1 hour later
Thanks for the answers. I need to ask some more questions to be sure.

So you are saying that there is no connection between paxil and diabetes AND paxil and bone change, correct? It is completely safe to take it even though I will get limb lengthening surgery about 2 years later?

Are you saying that after I stop taking paxil, it takes 1 week to completely get out of my body so it will be undetectable when they test me, correct?

And last question..

My fasting blood sugar is around 90-100. I am 20 years old. Do you think that is normal for my age?

Thank you Dr
 
 
Answered by Dr. Ashish Mittal 7 hours later
Hello again,

thanks for follow up,

So you are saying that there is no connection between paxil and diabetes AND paxil and bone change, correct? It is completely safe to take it even though I will get limb lengthening surgery about 2 years later?
Ans: Do not worry about diabetes and bone change with paxil. I have not come across with such cases. To be sure, get yourself monitored with fasting blood sugar level and bone density scan, while on treatment with paxil. Every drug has long list side effects, but they experienced by very less number of patients. As you had tolerated paxil in past well, then in my opinion there is no need to worry.

Are you saying that after I stop taking paxil, it takes 1 week to completely get out of my body so it will be undetectable when they test me, correct?
Ans: It will undetectable after 1 week.

My fasting blood sugar is around 90-100. I am 20 years old. Do you think that is normal for my age?
Ans: Yes

In last there is never 100% surety in medical science regarding effect and side effect. Drug response worry person to person. But we have to do risk benefit analysis before using medicines.

Wish you good health.
Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor